You have a patient, 20 y/o M, that is having an allergic reaction. They are tripod, presenting with severe DIB. Red/rashy skin. BP 150/98, Pulse 120, RR 30. The patients mother stated that he was playing in the grass, when he came running up to her, because he couldn't breath. She also stated that he has gotten worse since the time that he first came to her, and the time she called 911.
You notice the patient to be in sever DIB, and in respiratory failure. You also note a small sting bite to the patients left forearm. You have your partner start an IV on this patient, and you prepare Epi 1:10,000 IV. You give 0.3 mg via IVP. You also give 25mg of Benadryl, and 125 mg of Solu-Medrol. You prepare an Albuterol treatment of 2.5mg / 3mL.
During transport, the patient is getting better, but you decide to give another Epi 1:10,000 0.3mg via IVP. Vital signs are starting to improve, but still high. You call the hospital and inform them that you are enroute with a priority 1 patient. You transport lights/sirens to the closest appropriate facility.
1) Why did this patient have an allergic reaction?
- Possibly an inset sting, most commonly a bee, to the patients left forearm
2) What drug do we always give first in anaphylaxis?
- Epi, either 1:1000 (IM) or 1:10,000 (IV)
- Epi 1:10,000 IV is preferred, due to it being fast working
3) Why do we give that drug first?
- Epi will cause vasoconstriction, and some bronchodilation
4) How does Epi work?
- Alpha 1, Beta 1, and Beta 2 stimulation
5) What was the reason for the second dose of Epi 1:10,000?
- The patient was still in some distress, so the second dose of epi could help to elevate the distress